Objective. QT prolongation is an important complication in drug overdose, particularly with some antidepressants and antipsychotics. There are problems with the accurate measurement of the QT interval and determining for what QT interval patients should be monitored, because of the risk of torsades des pointes (TdP). We report a case of ziprasidone overdose with QT prolongation, demonstrating different methods of measuring the QT interval. Case report. A 47-year-old female presented after taking 1.2 g of ziprasidone and 250 mg of diazepam. She was taking propranolol and venlafaxine therapeutically. She developed bradycardia and QT prolongation (540 msec). She was transferred to a telemetry bed and observed for 48 h until her QT interval returned to normal (460 msec). QT intervals were extracted from (1) 12-lead digital Holter recordings (gold standard); (2) automated measurements on standard electrocardiograms (ECGs); and (3) manual measurements on standard ECGs, and compared on a QT versus time plot. An abnormal QT was determined based on the QT nomogram. Manual QT measurements showed a clear temporal association between ziprasidone overdose and a long QT, consistent with accurate QT measurements using continuous 12-lead Holter recordings with automatic QT measurements. However, standard automated measurements did not indicate an abnormal QT. Conclusions. Manual measurement of the QT interval appeared to be similar to the more accurate measurement of the QT by automated digital Holter recordings and better than standard automated measurements. Manual QT measurements would be more appropriate in clinical assessment of patients.
- Long QT syndrome